FDA Warns of Injury Risk if Soft Tissue Filler Injected into Blood Vessel

In a safety communication issued on May 28, the Food and Drug Administration (FDA) warned of the risk of injury if soft tissue fillers are accidentally injected into a blood vessel.

The FDA issued the alert to warn health care providers and consumers of the possibility injuries including blood vessel blockage and damage or death of the skin and underlying facial structures. Filler accidentally injected into a blood vessel can result in embolization: the filler material travels to other parts of the body and can cause vision impairment, blindness, stroke, or other injury.

Soft tissue fillers—also known as dermal fillers, wrinkle fillers, or injectable facial implants—“can create a smoother or fuller appearance of the face,” according to the FDA. Fillers are FDA-approved to reduce the appearance of wrinkles or to augment lips or cheeks. Dermatologists, plastic surgeons, cosmetic surgeons, dentists, and other medical providers treat patients using soft tissue fillers.

The soft tissue filler is injected directly into the area being treated. Results depend on the patient’s overall health, skin condition, the location of injection, the type of filler used, and, importantly, the skill of the health care provider. The patients may need more than one injection to achieve the desired effect. The FDA emphasizes that soft fillers should be injected only by health care providers who have appropriate training and experience and who are knowledgeable about the anatomy around the injection site.

The FDA has reviewed information that suggests unintentional injection of soft tissue fillers into blood vessels in the face can result in rare, but serious side effects. Unintentional injection of filler into a blood vessel may occur at an injection site anywhere on the body, but in its review of literature and adverse event reports, the FDA found that blood vessel blockage is more likely to occur in facial injection sites, for example in the skin between the eyebrows and nose (glabella), in and around the nose, the forehead, and around the eyes (periorbital region).

The FDA stresses individuals should speak with a health care provider before deciding to have soft tissue filler injections, and thoroughly review the risks associated with the procedure. The patient should ask about the provider’s training and experience in the procedure. The FDA explains that approved uses for particular fillers vary depending on the product and the patient should make sure the appropriate product will be used.

The injection should be stopped immediately if the patient shows any signs that the filler has been injected into a blood vessel. These include changes in vision, signs of a stroke, white appearance (or blanching) of the skin, or unusual pain during or shortly after the procedure.

The patient should seek immediate medical attention if he or she develops unusual pain, vision changes, a white appearance of skin near the injection site, or any signs of a stroke during or after the procedure. Stroke symptoms include sudden difficulty speaking, numbness or weakness in the face, arms, or legs, difficulty walking, face drooping, severe headache, dizziness, or confusion.



This entry was posted in Health Concerns, Pharmaceuticals. Bookmark the permalink.

© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.